Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Dec 31, 2004, 3:17 AM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2004, 3:17 AM MST (10:17 UTC)
- Expired
- Dec 31, 2004, 7:15 AM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 311019
FFWFGZ
AZC005-311415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 AM MST FRI DEC 31 2004
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
* UNTIL 715 AM MST
* AT 305 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A DEBRIS JAM UNDER A BRIDGE ABOUT 6 MILES EAST
OF LEUPP...OR ABOUT 20 MILES NORTHWEST OF WINSLOW. THE BRIDGE
IS LOCATED AT ROUTE 71 THROUGH BIRCH SPRINGS. AT THIS
TIME...ROADBLOCKS ARE SET UP AT OLD ROUTE 2 AND AT JUNCTION
71...AND ALSO AT ROUTE 6830 AND HIGHWAY 71.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEUPP.
THE DEBRIS JAM IS CAUSING THE LITTLE COLORADO RIVER TO BACK UP AND
FLOW OUT OF ITS BANKS. PEOPLE LIVING NEAR THIS LOCATION SHOULD PREPARE
TO TAKE ACTION.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.
LAT...LON 3533 11105 3532 11102 3529 11101 3526 11100
3527 11098 3527 11093 3526 11089 3526 11087
3525 11085 3529 11083 3529 11086 3529 11087
3530 11089 3529 11092 3531 11097 3534 11098
3535 11100
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 3:10 AM MST, 7 minutes earlier.
Area forecast discussion, Dec 31, 3:10 AM MST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF 310 AM MST FRI DEC 31 2004 .SYNOPSIS...A WEATHER DISTURBANCE WILL MOVE ACROSS THE STATE LATER TODAY THROUGH SATURDAY MORNING. THIS WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS TO MUCH OF NORTHERN ARIZONA...BUT AMOUNTS WILL BE ON THE LIGHT SIDE. A MUCH STRONGER STORM IS EXPECTED FROM LATE SUNDAY INTO TUESDAY. MOUNTAIN AREAS WILL SEE A GOOD CHANCE OF SIGNIFICANT SNOW...WITH RAIN IN THE LOWER VALLEYS. && .DISCUSSION...POTENT S/WV MOVING TOWARD THE CENTRAL CALIFORNIA COAST THIS MORNING WILL MOVE THROUGH NORTHERN ARIZONA TONIGHT AND EARLY ON SATURDAY. THIS WAVE IS WEAKENING AS IT MOVES EAST DUE TO A MUCH STRONGER IMPULSE DIVING SOUTH FROM THE GULF OF ALASKA. HOWEVER...AS THE WAVE MOVES INTO THE STATE...IT WILL BE ACCOMPANIED BY MODERATE DIVQ FORCING AND ABOUT 90-100M HGHT FALLS. ALONG WITH THIS MODEST FORCING WILL BE AN OVER-ABUNDANCE OF LOW LEVEL MOISTURE AND STRONG UPSLOPE FLOW. THEREFORE...THE QPF NUMBERS THAT THE ETA IS PUMPING OUT SEEM MORE PLAUSIBLE. WE WILL RAISE POPS FOR TONIGHT AND SATURDAY FROM FLAGSTAFF NORTHWEST...AND WE WILL PUT SNOW AMOUNTS IN JUST UNDER ADVISORY CRITERIA. THIS SYSTEM LEAVES THE STATE BY SATURDAY AFTERNOON AS MORE ENERGY DIGS SOUTH INTO THE WEST COAST TROUGH. THE NEXT WAVE WILL ARRIVE SOMETIME SUNDAY NIGHT AND MONDAY...AND WILL BE MUCH STRONGER. IN ADDITION...THE MONDAY SYSTEM MAY OBTAIN ANOTHER TROPICAL TAP...ALLOWING FOR HEAVY PRECIPITATION. WE WILL RAISE POPS FOR THIS SYSTEM IN ANTICIPATION OF AT LEAST A MODERATE PRECIP EVENT. SERIES OF LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT THE STATE FOR THE REMAINDER OF NEXT WEEK...BRINGING CONTINUED CHANCES FOR RAIN AND SNOW THROUGH DAY SEVEN. PETERSON. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.